Alert archive / California / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 25, NWS Sacramento, CA

December 14, 20024 counties in California

NWS Sacramento, CA issued this severe thunderstorm warning at Dec 14, 2002, 2:57 PM PST for 4 counties in California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 14, 2002, 2:57 PM PST (22:57 UTC)
Expired
Dec 14, 2002, 3:30 PM PST
In force
33 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Butte County, CA, Colusa County, CA, Glenn County, CA, Sutter County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2002-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2002-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS56 KSTO 142257
SVRSTO
CAC007-011-021-101-142330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
255 PM PST SAT DEC 14 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SUTTER COUNTY IN CALIFORNIA
  NORTHEASTERN COLUSA COUNTY IN CALIFORNIA
  SOUTHEASTERN GLENN COUNTY IN CALIFORNIA
  SOUTHWESTERN BUTTE COUNTY IN CALIFORNIA

* VALID UNTIL 330 PM PST

* AT 253 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF
  BIGGS TO 26 MILES SOUTHWEST OF BIGGS...OR ALONG A LINE EXTENDING
  FROM 23 MILES SOUTHWEST OF CHICO TO 29 MILES WEST OF YUBA CITY...  
  MOVING SOUTHEAST AT 20 MPH. 

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  BIGGS

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS OF OVER 55 MPH...LARGE HAIL...VERY HEAVY 
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE 
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS 
PASSED.

LAT...LON 3962 12210 3925 12217 3922 12173 3958 12169

LAM/BASIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 14, 9:00 AM PST, 5 hours 57 minutes earlier.

Area forecast discussion, Dec 14, 9:00 AM PST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PST SAT DEC 14 2002

MOST OF THE CWA UNDER A RELATIVE LULL THIS MORNING AHEAD OF THE COLD
FRONT OFF THE COAST (NOW INSIDE 130W). WIND WILL BE THE MAIN STORY
FOR MUCH OF THE AREA TODAY...THEN HEAVY PRECIPITATION WILL BE ON THE
UPSWING AGAIN BY MID-AFTERNOON AS THE COLD FRONT SWINGS ONSHORE.
FIRST TENDRIL LINE OF 50+ DBZ ECHOES NOW SHOWING UP ON THE EUREKA
RADAR JUST OFFSHORE THE NORTH COAST. LOOKS LIKE WE/LL HAVE TWO OR
POSSIBLY THREE OF THESE LINES TO ENDURE LATE THIS AFTERNOON AND
EARLY THIS EVENING AS THE COLD FRONT MOVES THROUGH. EXPECT WE/LL SEE
SOME IMPRESSIVE RAINFALL RATES AS THESE LINES MOVE THROUGH GIVEN THE
STRONG FORCING...INSTABILITY...AND AVAILABLE MOISTURE (PW/S OVER 1
INCH). LOOKS LIKE ANOTHER BREAK (IF YOU CAN CALL IT THAT) FOR THE
VALLEY ON SUNDAY (THOUGH PRECIP WILL LIKELY CONTINUE IN THE
MOUNTAINS)...THEN ANOTHER STRONG WAVE EXPECTED SUNDAY NIGHT AND
EARLY MONDAY.  ROWE

.STO...WINTER STORM WARNING THROUGH SUNDAY FOR THE WEST SLOPES
        NORTHERN SIERRA NEVADA INCLUDING WESTERN PLUMAS COUNTY
        AND LASSEN PARK.
       WINTER STORM WARNING TONIGHT AND SUNDAY FOR THE MOUNTAINS OF
        SHASTA COUNTY TO THE MOUNTAINS OF NORTHERN LAKE COUNTY AND
        THE BURNEY BASIN.
       HIGH WIND WARNING TODAY FOR LAKE COUNTY NORTHWARD THROUGH
        THE SHASTA COUNTY MOUNTAINS...THE SIERRA FOOTHILLS...THE
        ENTIRE SACRAMENTO VALLEY...THE NORTHERN SAN JOAQUIN VALLEY
        AND THE CARQUINEZ STRAIT AND DELTA.
Hazardous weather outlook, Dec 14, 6:13 AM PST, 8 hours 44 minutes before
CAZ013>019-063-064-066>069-151500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SAT DEC 14 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A STRONG WEATHER SYSTEM WILL BRING PERIODS OF HEAVY RAIN AND
MOUNTAIN SNOW TO INTERIOR NORTHERN CALIFORNIA TODAY AND TONIGHT
ALONG WITH VERY STRONG AND POTENTIALLY DAMAGING WINDS.

A WINTER STORM WARNING IS IN EFFECT FOR TODAY THROUGH SUNDAY FOR THE
WEST SLOPE OF THE NORTHERN SIERRA NEVADA AND WESTERN PLUMAS
COUNTY/LASSEN PARK. A WINTER STORM WARNING IS ALSO IN EFFECT FOR
TONIGHT INTO SUNDAY FOR THE MOUNTAINS OF SHASTA COUNTY TO THE
MOUNTAINS OF NORTHERN LAKE COUNTY AND THE BURNEY BASIN. REFER TO THE
LATEST WINTER WEATHER MESSAGE (WWUS46 KSTO WSWSTO) FOR DETAILS.

A HIGH WIND WARNING HAS ALSO BEEN ISSUED FOR TODAY FOR THE COASTAL
MOUNTAINS...THE MOUNTAINS OF SHASTA COUNTY...THE BURNEY BASIN... THE
FOOTHILLS OF THE SIERRA...THE ENTIRE SACRAMENTO VALLEY...CARQUINEZ
STRAIT AND DELTA...AND THE NORTHERN SAN JOAQUIN VALLEY. REFER TO THE
LATEST HIGH WIND WARNING (WWUS76 KSTO NPWSTO) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

A SERIES OF STRONG WEATHER SYSTEMS ARE FORECAST TO MOVE THROUGH
NORTHERN CALIFORNIA SUNDAY NIGHT THROUGH TUESDAY. STRONG WINDS AND
POSSIBLY SIGNIFICANT AMOUNTS OF PRECIPITATION ARE POSSIBLE WITH
THESE SYSTEMS.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME FOR WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

JJ

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:25 PM PSTSevere Thunderstorm WarningSTOSolano, Sutter, Yolo20 min
Dec 14, 3:32 PM PSTSevere Thunderstorm WarningSTOPlacer, Sacramento28 min

Nearby

Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.